Overdose Information, Prevention & Reversal
Opioid overdose is one of the leading causes of deaths in Massachusetts. Examples of opioids include:
An overdose is a medical emergency when a person has taken too much of a substance.
Signs of an overdose include:
- Awake, but unable to respond
- Blue-tinged skin; usually lips and fingertips show first
- Breathing is very slow, irregular, or has stopped
- Choking sounds or a gurgling/snoring noise
- Passing out
- Pulse (heartbeat) is slow, erratic, or not there at all
- Very limp body
- Very pale face
Responding to an Overdose
If you or someone you know is experiencing an overdose, call 911 immediately.
There are laws that can protect you. People in early recovery don't experience normal levels of reward, which makes them much more susceptible to relapsing in those first 6 to 9 months. During this time period, people who relapse have a higher risk of overdosing because of a lowered tolerance.
Opioid Overdose Reversal: Naloxone/Narcan
In an overdose, opioids can slow breathing to the point of death. Nasal naloxone blocks the opioids and restores normal breathing when sprayed into the nose or injected into the muscle of someone who has overdosed. It is safe, easy to administer, and has no potential for abuse.
You can access Naloxone or Narcan in multiple ways:
- Malden Police and Fire Departments trained to administer in an emergency situation.
- Pharmacies with a standing order
- Specific State-funded programs
- Your Doctor
Doctor & Pharmacy Availability
As a result of the Good Samaritan Law, Doctors can prescribe Naloxone or Narcan to users and their family members. Not all pharmacies have Naloxone or Narcan in stock so you will have to discuss this with your Doctor. There is no prescription needed and when there is a standing order, it is covered under some insurance plans.
The following pharmacies all carry Naloxone or Narcan as an over-the-counter purchase:
- All CVSs: coming soon
- All Eaton Apothecary
- All Walgreens
185 Centre Street
Malden, MA 02148
- Cambridge Health Alliance
- Codman Square Health Center
637 Washington Street
Dorchester, MA 02124
- East Boston Neighborhood Health Center
- Holyoke Health Center
230 Maple Street
Holyoke, MA 01040
- Inman Pharmacy
1414 Cambridge Street
Cambridge, MA 02139
- Mass General Hospital
55 Fruit Street
Boston, MA 02114
There are State-funded programs that have Naloxone or Narcan supplies available. Browse these resources for further details.
Information for Family Members
Family members can be trained on how to properly carry and administer Narcan to their loved ones. Narcan is also available at support groups for parents and family members dealing with someone suffering from addiction, such as Learn to Cope. For meeting locations and times visit Learn 2 Cope.
For a full listing of training sites, visit the Massachusetts Substance Abuse Helpline or call 800-327-5050.
Opioid Overdose Prevention
- Be aware of recent overdoses in your area; they happen in waves
- Call 911
- Good Samaritan Law
- Recognize signs of an overdose
- Risk Factors
- Lowered tolerance
- Mixing drugs
- Unpredictable potency
- Using alone